01.18.08

nausea or euphoria? hmm…

Posted in Random thoughts, Too Much Information at 10:56 pm by ducky

I had minor surgery recently that I wasn’t particularly looking forward to.  It required a general anesthetic, and in my two previous experiences with general anesthetic, I had real trouble with nausea. I basically woke up, rolled over, and threw up.

This time, however, when I woke up, I had no nausea at all.  I felt surprisingly good, and was actually even chatty when I woke up.  I continued to be chatty and happy and only a little tired for the next few hours.

In fact, on the drive home, at one point, Jim remarked, “Honey, you’re high!”  Surprised, I took stock, and had to agree.  I can’t actually speak from experience — I don’t drink, and I have never taken any controlled substances that weren’t prescribed.  But I could tell that I was in some kind of an altered state: I was gregarious, garrulous, and euphoric.  (For those of you who know me, I should say more gregarious and more garrulous.)

What was going on?

One of the nice things about living at Green College is that there are people who can answer just about any question.  Chris, one of the med students here, explained that anesthesiologists usually use usually a mixture of IV and gaseous drugs to knock people out.  Sometimes, the gas can diffuse into the tissues  surgery at the time of application and then come out later.  (He said that about one percent of patients pass out again in the recovery room!)

One of the gases that they commonly use is nitrous oxide.  So basically, I was high on laughing gas!  It only lasted a few hours, but was much more pleasant than the throwing up I usually do.

1 Comment »

  1. Best Webfoot Forward » the brain is really strange said,

    January 19, 2008 at 8:22 pm

    […] surgery that I mentioned in my last posting was to remove a tiny little uterine polyp. While polyps are almost always benign, I knew that […]

Leave a Comment

Powered by WP Hashcash

Comment moderation is enabled. Your comment may take some time to appear.